Hi, I wonder if anyone out there can help with my latest blood results?

8 weeks ago diagnosed hypo and put on 50 mg levo. 2 weeks after taking medication I felt so much worse than before, constant headache, ridiculous tiredness, night sweats, upset stomach and feeling anxious. I went back to doctor who said I'm showing symptoms of hyper so may not be converting the levo. She ordered more tests and reduced levo to 25 mg. also being tested for celiac but still waiting on results, strong possibility I have celiac disease. These are my new and old results, please bear in mind I only reduced levo after blood test so results are based on 50mg.

Old test free T4 8.4 (12.0-22.0). New test free T4 11.6 (12.0-22.0)

TSH 10.4 (0.4-4.0). TSH 12.78 (0.4-4.0)

I have been taking a multi vitamin to help with ferritin, folate and b12

Old test folate 3.2, new test 4.1 (3.0-20.0)

Ferritin 30 new test 38 (25-300)

B12. 338 new test 332 (180-800)

There are 4 more pages of results but the only one which stands out to me is red blood cell distribution width above range 15.6% (10.0-15.0) Was normal before at 11.1%

Anyone know what's going on and why I'm feeling so ill? Many thanks.

Last edited by

11 Replies

  • You are low in almost everything from B12 to ferritin so it's no wonder you feel so ill. Your ferritin needs to be around the 70 mark, and taking a multi vitamin will not help raise this very much. Your B12 needs to be about 600 and I cant see a result for your vitD - have you had this tested? My RBC was the same as yours and it can be a sign of anaemia (low ferritin) so I would ask your GP for iron tablets. Has your GP mentioned Hashimotos to you - which is an autoimmune thyroid illness.

    I am a little confused regarding your GP's statement of being hyper and not converting - if you weren't converting your T4 to T3 then how can you become hyper? I think your GP needs to send you to an endo as, although she seems to be doing her best, I don't think she understands this illness fully. I would say you have more of an absorption issues than a conversion issue.

    Have a look at these signs and symptoms of being Hypothyroid as all that you have listed are also listed here.


    How is your GP going to know if you are converting or not if she hasn't requested a FT3 test? or have you got that and not included it.

    You could well be coeliac as many thyroid patients are gluten intolerant but the coeliac test is very unreliable so most of us take it upon ourselves to go gluten free to see if it helps. Many medics now feel that it is the gut that goes wrong first, because of gluten, that then effects the thyroid.

    With vitamin levels like yours your thyroid medication will be struggling to work so you and her really need to concentrate on getting your vitamins levels up to optimum levels and then your thyroid medication will have half a change. You are leaving enough time between eating and drinking anything (except water) and your thyroid meds aren't you - 2 hours is the ideal and four hours is needed between vitamins and other meds you may be taking and thyroid meds as if you are not this would cause absorption issues.

    Moggie x

  • Thank you for your reply. The doctor did mention an absorption issue, it's hard to remember everything, and she's suspecting the cause to be celiac. My dad and my sister both have celiac disease and I have what I've always though of as a weak stomach but is probably celiac too. Haven't had a vit D test,and she apologised that she was not able to do a T3 test.

    She said it may be that I just don't get on with levo and that depending on my new results would probably be referring me to an endo. I take the levo usually when I wake naturally at about 2am to make sure it is taken hours away from anything else and take the multivitamin at lunch time.

    I will mention vit D when I have my appointment. Is there a reason why the TSH level has risen even more since taking 50mg of levo? Doctor hasn't mentioned hashimotos either.

  • Being Coeliac causes your body to produce antibodies which, not only damage your gut, but then go on to damage other parts of your body as well - like your thyroid.

    With an autoimmune thyroid illness these antibodies do not attack constantly but in fits and starts so your levels will fluctuate depending if there is an attack in progress when you have your thyroid levels taken - this illness is called Hashimotos.

    Also, it is common for your poor struggling thyroid to have a little holiday once you start taking thyroid meds (after all it has been working overtime for months and sometimes years) and the amount of meds you are taking may not make up for the amount of thyroid hormone your actual thyroid was producing so your levels can go up.

    Your GP seems a good one and is definitely on your side so stick with her but don't let it go on for to long - if you feel she is struggling then ask for that referral.

    Moggie x

  • Yes she seems very thorough and has ensured me we will get to the bottom of this. It all point to celiac and hashimotos, will have to see what the results say on Thursday..thanks again for your help.

  • Your welcome.

    Moggie x

  • Hi, sorry to jump in. I have been taking levothyroxidine for a month but no one told me not to take it with food and drink! I was taking it after my dinner with water but still drinking coffee immediately after. Which I have just read somewhere else that it can stop absorption as well. Luckily I don't always eat dinner so a few days are possibly ok. Is it really vital to wait 2hrs either side?

  • Levo needs an empty stomach to be able to absorb into the system so if you don't take it on an empty stomach (which takes two hours to empty after eating) then your body will be struggling to absorb it. It is the first thing that is advised on this site when someone new comes on as the doctors are useless at advising when and what not to take levo with.

    You must also keep levo 4 hours away from any other meds or supplements you are taking, especially iron or calcium (which includes milk as it contains a lot of calcium).

    Lots on here, myself included, take their levo last thing at night, making sure that nothing is eaten for two hours before. Even the doctors are now realising that levo absorbs into the system better overnight with no food or drink to hinder it.

    So in answer to your question - yes it is vital to leave two hours before and after food when taking levo.

    Moggie x

  • eli289 just wanted to add to that that you can also take levo in the morning with plain water an hour before eating or drinking. I set a reminder for 6am and take mine then so I can have a cuppa immediately when I get up two to three hours later, but if you get up and take an hour to shower, dress etc, you could just take it upon waking and eat and hour later.

  • Thank you for your help. I picked lunch time so I don't forget in the morning when sorting the kids out. At least I know now though. :)

  • A dose of 50mcg is usually a starting dose and increased in about 6 weeks after a blood test. Your TSH is far too high.

    Moggie is right about your other results too.

    25mcg doesn't really don't do much at all, unless it is an addition to a dose you are already taking.

    If you email louise.warvill@thyroiduk.org and ask for a list of NHS Endos/private doctors one of whom may be near you.

    Go to the question/answer dated April 22, 2007 in this link.


  • Thank you, that post could have been written by me! As I'm yet to see the doctor with these latest results I'm not sure what her plan of action will be. I think she reduced the levo because I was feeling ok without it and terrible since starting it. She has mentioned she may refer me so I will email enquiring about endos, thanks again.

You may also like...